Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 9, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 10, 2024, 3:10 PM CDT for Graham County, Norton County, Kansas; Red Willow County, Nebraska. It took effect at Apr 11, 2024, 2:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2024, 3:10 PM CDT (20:10 UTC)
- In effect from
- Apr 11, 2024, 2:00 PM CDT
- Expired
- Apr 11, 2024, 7:11 PM CDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Graham County, KS, Norton County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 145 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WWUS83 KGLD 102010 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 210 PM MDT Wed Apr 10 2024 ...Critical fire weather conditions are expected Thursday afternoon... .The combination of dry fuels, northwest winds gusting to 35 mph and relative humidity around 15 percent will create critical fire weather conditions in Red Willow, Norton and Graham counties. Outdoor burning is not advised. KSZ004-016-NEZ081-110600- /O.NEW.KGLD.FW.W.0009.240411T1900Z-240412T0100Z/ Norton-Graham-Red Willow- 310 PM CDT Wed Apr 10 2024 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 004, 016, AND 081... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 2 PM to 8 PM CDT Thursday. * AFFECTED AREA...Fire Weather Zones 004 Norton, 016 Graham and 081 Red Willow. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 16 percent. * TEMPERATURES...Up to 64. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
3 follow-up statements
464 WWUS83 KGLD 110247 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 847 PM MDT Wed Apr 10 2024 ...Critical fire weather conditions are expected Thursday afternoon... .The combination of dry fuels, northwest winds gusting to 35 mph and relative humidity around 15 percent will create critical fire weather conditions in Red Willow, Norton and Graham counties. Outdoor burning is not advised. KSZ004-016-NEZ081-111200- /O.CON.KGLD.FW.W.0009.240411T1900Z-240412T0100Z/ Norton-Graham-Red Willow- 947 PM CDT Wed Apr 10 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 004, 016, AND 081... * AFFECTED AREA...Fire Weather Zones 004 Norton, 016 Graham and 081 Red Willow. * WINDS...Northwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 16 percent. * TEMPERATURES...Up to 64. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
845 WWUS83 KGLD 110900 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 300 AM MDT Thu Apr 11 2024 KSZ004-016-NEZ081-120100- /O.CON.KGLD.FW.W.0009.240411T1900Z-240412T0100Z/ Norton-Graham-Red Willow- 400 AM CDT Thu Apr 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 004, 016, AND 081... * AFFECTED AREA...Fire Weather Zones 004 Norton, 016 Graham and 081 Red Willow. * WINDS...Northwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...Up to 64. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/goodland
517 WWUS83 KGLD 120011 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 611 PM MDT Thu Apr 11 2024 KSZ004-016-NEZ081-120115- /O.CAN.KGLD.FW.W.0009.000000T0000Z-240412T0100Z/ Norton-Graham-Red Willow- 711 PM CDT Thu Apr 11 2024 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 004, 016, AND 081... The National Weather Service in Goodland has cancelled the Red Flag Warning. With conditions in the warning area having improved over the last couple hours, criteria is no longer being met, prompting early cancellation. $$ For more information from the National Weather Service visit http://weather.gov/goodland
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 10, 11:50 AM CDT, 3 hours 20 minutes earlier. Its key messages:
- Near critical fire weather conditions Thursday afternoon Red Willow, Norton, Graham counties.
- Above and much above normal temperatures Friday through Tuesday leading to increasing wind and fire weather concerns across parts of the Tri-State area.
Area forecast discussion, Apr 10, 11:50 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1050 AM MDT Wed Apr 10 2024 .KEY MESSAGES... - Near critical fire weather conditions Thursday afternoon Red Willow, Norton, Graham counties. - Above and much above normal temperatures Friday through Tuesday leading to increasing wind and fire weather concerns across parts of the Tri-State area. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 215 AM MDT Wed Apr 10 2024 Northwest flow over the forecast area today. Most models now showing isolated showers this afternoon in response to a weak wave embedded in the flow, favorable TQ indices and just a hint of surface based instability. Not expecting much in the way of QPF or impacts, perhaps brief gusty winds with DCAPE around 500 j/kg. Showers will fade by 01z tonight. High temperatures will be in the 60s to near 70 and lows tonight in the 30s. Upper ridge builds from the west on Thursday resulting in dry conditions. Near critical fire weather possible east of Highway 83 in the afternoon, but strongest winds will be in the morning which diminish in the afternoon, resulting in somewhat of a disconnect with the lowest humidity. As a result, not quite meeting criteria so will not issue any highlights. High temperatures will be in the lower 60s and lows Thursday night in the 30s. Ridge axis will be over the area on Friday with dry conditions and warm temperatures. Highs will reach the upper 70s to perhaps lower 80s. Afternoon relative humidity minimums will be around 15% west of Highway 83. However, wind gusts not quite reaching critical fire weather criteria with NBM showing only low probabilities (20-40%) of 25 mph or greater gusts, and only a few hours late in the afternoon. So confidence is lacking for any highlight at this time. Lows Friday night will be in the upper 40s to around 50. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Issued at 309 AM MDT Wed Apr 10 2024 The long term is expected to be dry through Sunday afternoon as an upper ridge moves over the Rockies and Great Plains. With the high sitting over the region, above normal temperatures are anticipated through the weekend and into early next week. On Saturday and Sunday we are looking at more widespread highs in the 80s. Overnight lows are forecast to be in the 40s to lower 50s each night. With the warm temperatures also comes the lower RH values leading to some near critical to critical fire weather concerns both days. Saturday afternoon is more of a concern for critical fire weather conditions as RH values fall into the upper single digits to the mid teens across the area and westerly to northwesterly winds gust up to 30 mph. For now, the main area of concern is along and south of a Yuma to Goodland to Hill City line. Sunday looks to be similar to Saturday with RH values in the low to mid teens and northeast to southeasterly winds gusting to ~25 mph for those mainly along and west of Highway 27. Over the weekend, a lee surface trough will move in along the Front Range and strengthen into a low by Sunday evening. As the low develops, light rain may move into the northwest corner of the area Sunday evening then expand across the area overnight. Confidence and PoPs currently sit at less than 20% for late Sunday and overnight; however chances look a little higher on Monday as the low begins to move towards Nebraska. During the afternoon to overnight hours, there is chance (PoPs up to 45%) for rain and some storms across the Tri-State area. Severe parameters do not currently look very impressive with CAPE below 500 J/kg and weak shear at ~15-20 kts, but we will want to keep an eye on this as we approach the weekend and CAMs are able to provide some more information. Critical fire weather conditions remain a concern for the southwest corner of the area as RH values fall into the teens once again. Southerly to southwesterly winds with gusts of 35 to 40 mph possible. Temperatures on Monday remain above normal with highs in the mid 70s to mid 80s and overnight lows in the 40s to lower 50s. As the system wraps around and another trough forms along the Front Range, more chances for rain and perhaps a few storms will be possible on Tuesday. Confidence is low for this moisture to occur given some uncertainty on how quickly the first system moves out of the area. Temperatures will be slightly cooler on Tuesday with highs in the upper 60s to the mid 70s. Overnight lows will be in the mid 30s to the mid 40s. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1045 AM MDT Wed Apr 10 2024 KGLD...VFR conditions are expected through the period. Northerly winds gusting to 30kts are expected from taf issuance through 01z, falling to around 12kts from the northwest around 02z-08z. Northwest winds around 10kts are forecast from 09z-14z with winds increasing after 15z with gusts up to 20 maybe 25kts. There will be a slight chance for rain showers and possibly a thunderstorm in the 23z-01z timeframe. Given the low confidence and sparsity of the precipitation, it will not be mentioned in the taf forecast at this time. KMCK...VFR conditions are expected through the period. Northwesterly winds gusting up to 30kts are expected from taf issuance through 03z, with northwesterly winds occasionally gusting to around 20kts after 04z. The gusts should pick up Thursday morning values up to 30kts. There will be a slight chance for rain showers and possibly a thunderstorm in the 21z-01z timeframe. Given the low confidence and sparsity of the precipitation, it will not be mentioned in the taf forecast at this time. && .CLIMATE... Issued at 309 AM MDT Wed Apr 10 2024 With some locales possibly coming within a few degrees of near record highs on Saturday, April 13th, here is the list of records for this day: Goodland, KS........90F in 2006 McCook, NE..........92F in 1936 Burlington, CO......87F in 2006 Hill City, KS.......92F in 2023 Colby, KS...........87F in 1936 Tribune, KS.........88F in 1946 Yuma, CO............83F in 2003 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...99 LONG TERM...KMK AVIATION...99 CLIMATE...JN
Hazardous weather outlook, Apr 10, 11:30 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1030 AM MDT Wed Apr 10 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1030 AM MDT Wed Apr 10 2024 /1130 AM CDT Wed Apr 10 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Isolated dry lightning thunderstorms are possible this afternoon through about sunset. The primary hazard will be cloud to ground lightning which may create wildfires. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Near critical fire weather conditions are anticipated for a few hours Thursday afternoon across Red Willow, Norton and Graham counties. Near critical fire weather conditions are possible Friday afternoon and Monday afternoon west of Highway 27. Near critical and critical fire weather conditions are anticipated across the Tri-State area Saturday and Sunday. On Tuesday, near critical to potentially critical fire weather conditions are forecast for locations generally south of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Kansas, 2024Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.